Alert archive / Idaho / High Wind Watches in 2017

High Wind Watch 2, NWS Pocatello, ID

October 31, 2017

NWS Pocatello, ID issued this high wind watch at Oct 31, 2017, 2:05 PM MDT. It took effect at Nov 1, 2017, 10:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 31, 2017, 2:05 PM MDT (20:05 UTC)
In effect from
Nov 1, 2017, 10:00 AM MDT
Expired
Nov 1, 2017, 2:53 AM MDT
In force
Issued by
NWS Pocatello, ID

The text

As transmitted.

131 
WWUS75 KPIH 312005
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
205 PM MDT Tue Oct 31 2017

IDZ017-022-023-011100-
/O.NEW.KPIH.WI.Y.0026.171101T1600Z-171102T0300Z/
Eastern Magic Valley-South Central Highlands-Caribou Highlands-
Including the cities of Burley, Rupert, Heyburn, Malad City, 
Oakley, Rockland, Henry, Soda Springs, Downey, 
and Lava Hot Springs
205 PM MDT Tue Oct 31 2017

...WIND ADVISORY IN EFFECT FROM 10 AM TO 9 PM MDT WEDNESDAY...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect from 10 AM to 9 PM MDT Wednesday. 

* IMPACTS/TIMING...Difficult driving and pockets of blowing dust
  possible from Wednesday mid morning into Wednesday evening.

* WINDS...West 20 to 30 mph with gusts to 50 mph.

* LOCATIONS...Shoshone, Burley, Malta, Rockland, McCammon, Soda
  Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

IDZ020-021-011100-
/O.NEW.KPIH.HW.A.0002.171101T1600Z-171102T0300Z/
Upper Snake River Plain-Lower Snake River Plain-
Including the cities of Idaho Falls, Rexburg, and Pocatello
205 PM MDT Tue Oct 31 2017

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

The National Weather Service in Pocatello has issued a High Wind
Watch, which is in effect from Wednesday morning through
Wednesday evening. 

* IMPACTS/TIMING...Strong winds will develop Wednesday mid morning
  with peak wind gusts likely Wednesday afternoon. Hazardous
  driving conditions likely especially for high profile vehicles
  and trailers especially along Interstate 15. Pockets of blowing
  dust is possible with road closures possible along Interstate 
  15 near the Roberts area.

* WINDS...Southwest 25 to 35 mph with gusts over 50 mph possible.

* LOCATIONS...American Falls, Aberdeen, Pocatello, Fort Hall,
  Blackfoot, Idaho Falls and Idaho National Lab. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

Valle
1 follow-up statement
120 
WWUS75 KPIH 010853
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
253 AM MDT Wed Nov 1 2017

IDZ020-021-020300-
/O.UPG.KPIH.HW.A.0002.171101T1600Z-171102T0300Z/
/O.NEW.KPIH.HW.W.0006.171101T1600Z-171102T0300Z/
Upper Snake River Plain-Lower Snake River Plain-
Including the cities of Idaho Falls, Rexburg, and Pocatello
253 AM MDT Wed Nov 1 2017

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM
MDT THIS EVENING...

The National Weather Service in Pocatello has issued a High Wind
Warning, which is in effect from 10 AM this morning to 9 PM MDT
this evening. The High Wind Watch is no longer in effect. 

* IMPACTS/TIMING...Strong winds will develop this morning with
  strongest winds likely this afternoon mainly between 12 PM and 5
  PM. Pockets of blowing dust may significantly reduce visibility,
  especially along Interstate 15 in the Roberts area north of
  Idaho Falls. Strong crosswinds will develop and will be most
  impactful on northwest-southeast oriented roads. The combination
  of strong crosswinds and reduced visibility will make travel
  hazardous. Reduce driving speeds and check Idaho 511 for the
  latest road conditions.

* WINDS...Southwest 30 to 40 mph with gusts over 50 mph expected.

* LOCATIONS...American Falls, Aberdeen, Pocatello, Fort Hall, 
  Blackfoot, Idaho Falls and Idaho National Lab. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage and isolated power
outages.

&&

$$

IDZ017-022-023-020300-
/O.CON.KPIH.WI.Y.0026.171101T1600Z-171102T0300Z/
Eastern Magic Valley-South Central Highlands-Caribou Highlands-
Including the cities of Burley, Rupert, Heyburn, Malad City, 
Oakley, Rockland, Henry, Soda Springs, Downey, 
and Lava Hot Springs
253 AM MDT Wed Nov 1 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM MDT THIS EVENING...

* IMPACTS/TIMING...Difficult driving conditions due to crosswinds
  and reduced visibility from pockets of blowing dust. Crosswinds
  will be most impactful on north-south routes.
  
* WINDS...West 20 to 30 mph with gusts to 50 mph.

* LOCATIONS...Shoshone, Burley, Malta, Rockland, McCammon, Soda 
  Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Reduce driving
speeds. Check Idaho 511 for the latest road conditions.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this high wind watch went out at Oct 31, 1:30 PM MDT, 35 minutes earlier.

Area forecast discussion, Oct 31, 1:30 PM MDT, 35 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
130 PM MDT Tue Oct 31 2017

.SHORT TERM...Tonight through Thursday Night.

A low pressure system will drop out of Canada into the northern
Plains tonight. We are beginning to see moisture associated with
this system filtering into the region from the north. Meanwhile a
shortwave trough extends west from this system through British
Columbia. Winds ahead of this trough are increasing across the
region and we expect to see winds remain up through the night.
Expect strong winds for Wednesday afternoon ahead of this trough.
Sustained 25 mph with gusts to 50 mph are likely across the eastern
Magic Valley into the south and east highlands. We are also seeing
potential for stronger winds across the Snake Plain where sustained
30 to 35 mph with gusts of between 55 and 60 mph. Will issue wind
advisories and high wind watches for these areas accordingly. From
Mackay to Challis we expect winds near advisory levels, but will
hold off an advisory for that region for now. This trough will pass
through eastern Idaho Wednesday night. Deeper moisture will work
into the region from the north and we could see some light
precipitation across the central Idaho mountains into the upper
Snake highlands Wednesday night into Thursday. Snow levels will be
generally above 6000 feet but amounts look light, with snow amounts
less than an inch. If we can get enough clearing, there's some
indication that we may see wind advisory levels once again Thursday
afternoon across portions of the Snake Plain. By the time we get to
Thursday night, a strong low pressure system will have set up near
Seattle. This low will tap into Pacific moisture and direct this
moisture towards central and east Idaho. Expect to see precipitation
increase throughout the night. Snow levels with this initial surge
of moisture will start off high, generally near or above 7000 feet.

Valle

.LONG TERM...Friday through Tuesday...Main feature for the long-
term periods will be a broad upper trough that develops along the
Pacific Coast. Moisture embedded in the resulting southwesterly
flow will spread across southeast Idaho heading into the weekend.
A warm front may drive some of the precip northward around mid-day
Saturday, but a cold front will drive across the region Saturday
evening, resulting in areas of enhanced precip, strong winds, and
cooler temperatures. We may see a bit of a break after the cold
front passes early Sunday morning. The Pacific trough gets some
reinforcing energy from a second shortwave Saturday night. This
trough will then come into phase with an upper low that develops
off the California coast, which lifts across the Great Basin
Monday night into Tuesday, further enhancing precip along our
southern border. Variations among ensemble members lessen the
certainty of a dry forecast for Tuesday, particularly over the
Central Mountains. Have thus added some slight chance PoPs for
that area. Hinsberger

&&

.AVIATION...High clouds drifting in from the north ahead of a
shortwave still located in Central BC/Alberta. This shortwave energy
will be the primary driver of weather through much of the TAF period
as it drops into Idaho tomorrow morning. Winds are a primary concern
with gusts to 25kts today, and approaching 40kts late tomorrow
morning as the near-surface layer mixes out. Blowing dust will be a
concern tomorrow, but keeping VFR conditions in the terminals.
Hinsberger

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 2:05 PM MDTWind AdvisoryPIH30 hr

Nearby

High Wind Watches in Idaho, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.